Alert archive / New York / Coastal Flood Statements in 2017

Coastal Flood Statement 19, NWS New York, NY

June 25, 2017Nassau County, New York

NWS New York, NY issued this coastal flood statement at Jun 25, 2017, 3:09 PM EDT for Nassau County, New York. It took effect at Jun 25, 2017, 9:00 PM EDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jun 25, 2017, 3:09 PM EDT (19:09 UTC)
In effect from
Jun 25, 2017, 9:00 PM EDT
Expired
Jun 25, 2017, 11:00 PM EDT
In force
2 hr
Issued by
NWS New York, NY

County Nassau County, NY

The radar

The Brookhaven radar (KOKX), 62 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WHUS41 KOKX 251909
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
309 PM EDT SUN JUN 25 2017

...BRIEF LOCALIZED MINOR COASTAL FLOODING THIS EVENING ALONG THE
NASSAU SOUTH SHORE BAYS...

NYZ179-260300-
/O.NEW.KOKX.CF.S.0019.170626T0100Z-170626T0300Z/
SOUTHERN NASSAU-
309 PM EDT SUN JUN 25 2017

* LOCATIONS...ALONG THE SOUTH SHORE BACK BAYS OF NASSAU COUNTY. 

* TIDAL DEPARTURES...1 TO 1 1/2 FT ABOVE ASTRONOMICAL HIGH TIDE.

* TIMING...AROUND THE TIMES OF HIGH TIDE THIS EVENING...WHICH ARE
  GENERALLY BETWEEN 9 PM AND 11 PM.

* IMPACTS...LOCALIZED MINOR FLOODING OF SOME SHORELINE AND 
  WATERFRONT PROPERTIES AROUND THE TIME OF HIGH TIDE.  


$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Jun 25, 1:53 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 25, 1:53 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service New York NY
153 PM EDT Sun Jun 25 2017

.SYNOPSIS...
A series of weak low pressure troughs forming over land each
day will move offshore each night through Tuesday night, while
strong high pressure remains well to the southwest. The high
will eventually build in on Wednesday. A warm front will
approach on Thursday and move through at night. A cold front
approaching from the north on Friday will stall nearby into the
weekend, with unsettled weather.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A shortwave passes north of the region today.

At the surface, weak trough develops this afternoon, with SW or
S flow ahead of it, and westerly flow behind it.

Plenty sunshine this morning will give way to a few afternoon
clouds, with generally dry conditions. Higher resolution models
continue to indicate isolated shower activity this afternoon.
Some isolated showers have started to develop across eastern PA,
so will include some isolated showers in the forecast for the
afternoon, mainly across NE NJ and the Lower Hudson Valley.

Temperatures look quite seasonable, and a few degrees lower than
yesterday. Readings in the 80s expected across the region, with
locations east of the trough slightly cooler due to onshore
winds this afternoon.

There is a moderate risk for rip current development at Suffolk
ocean beaches.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Sfc trough moves east tonight, with winds veering to the west/NW.
Yet another weak sfc trough develops over the area Monday.

Aloft, heights fall to the west of the area as next shortwave moves
across the Great Lakes region.

Any shower weakens this evening, with dry conditions anticipated
tonight. On Monday, more of the same, with morning sunshine giving
way to a few afternoon clouds. Cannot rule out an isolated shower
interior Monday.

Near normal to slightly below normal temperatures are forecast
tonight and Monday, with lower humidity levels.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Looks fairly dry with comfortable humidity and slightly below normal
temperatures through mid week. A warm front approaches on Thursday
as low pressure passes across southern Canada. In its wake, a cold
front sags south into NY State on Friday. The front becomes
stationary near the region into the weekend - which appears will be
"unsettled."

Upper trough axis approaches Tuesday, passing Tuesday night. Perhaps
a tad more instability Tuesday and pseudo cold FROPA could trigger a
shower.

Wednesday is dry and then warm advection starts in on Thursday.
Frontal boundary in the region, or just north, on Friday and have
POPs in for TSRA. Looks to remain unsettled through the holiday
weekend at this time.

Temps come back to near seasonable on Thursday and then go above
Friday into the weekend. No heat issues foreseen though.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A weak low pressure trough will move through late this afternoon
into this evening. High pressure to the south will otherwise be
in control.

Line of showers has developed over NW NJ and the lower Hudson
Valley, and for the most part should bypass the NYC metros as
far as direct impact, though we will have to watch for
development of an associated gust front that would shift winds
at KTEB/KEWR and possibly KLGA briefly out of the NW at 10-15 kt
from about 19Z-21Z. KHPN looks to have direct impact with MVFR
vsby and G25kt 19Z-20Z, possibly KBDR as well from 20Z-22Z.

S-SW coastal sea breezes at or just over 10 kt should continue
until close to sunset at KJFK/KISP/KBDR/KGON. Otherwise, gusty
SW winds should diminish this evening, then winds become light
WNW overnight, and SW close to 10 kt by Mon afternoon, with
coastal sea breeze development by 15Z-16Z.

.OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...
.Monday afternoon ...Mainly VFR. Coastal sea breezes. Slight
chance of a late day shower/tstm NW of NYC metros.
.Tuesday...Mainly VFR. Chance of a late day shower/tstm.
.Wednesday...VFR.
.Thursday...Mainly VFR. Chance of a late day shower/tstm mainly
north of the NYC metros and Long Island.
.Friday...Mainly VFR. Chance of a late day shower/tstm at KSWF.

&&

.MARINE...
Quiet through Thursday morning. Ocean seas will likely build to
SCA criteria late Thursday and continue as such into Friday.

&&

.HYDROLOGY...
No hydrologic impacts expected through at least the end of the
week.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides are running very high, especially during the
nighttime high tide cycles. Will need to watch high tide cycle
tonight for localized minor coastal flooding. Main area to watch
would be across the Nassau south shore bays, where water levels
should briefly touch or barely exceed minor thresholds.

&&

.EQUIPMENT...
Observations from KFRG (Farmingdale, NY) are not available.
Observations from KHPN (White Plains NY) and KHVN (New Haven CT)
are being disseminated through backup methods. All is due to
an FAA communication line outage. Return to service time is
unknown.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...PW
NEAR TERM...BC
SHORT TERM...PW
LONG TERM...Tongue/PW
AVIATION...Goodman
MARINE...BC/PW
HYDROLOGY...PW
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jun 25, 4:26 AM EDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
426 AM EDT Sun Jun 25 2017

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078-079-176>179-260900-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
426 AM EDT Sun Jun 25 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-081-260900-
Southwestern Suffolk-Southeastern Suffolk-
426 AM EDT Sun Jun 25 2017

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

There is a moderate risk for rip current development today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

Nearby

Coastal Flood Statements in New York, 2017Every coastal flood statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.